Nebraska, 2016Flood in Nebraska, May 15 to 31, 2016
May 15 to 31, 2016 · NWS LBF · 1 event in 1 county or zone
Heavy spring rain, coupled with snow melt from the Rockies, led to high river flows along the South Platte, North Platte, and main stem Platte rivers during the second half of May. Minor to moderate flooding occurred at Lisco, Lewellen and North Platte along the North Platte river, while minor flooding occurred near Brady along the main stem Platte River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy spring rain, coupled with snow melt from the Rockies, led to high river flows along the South Platte, North Platte, and main stem Platte rivers during the second half of May. Minor to moderate flooding occurred at Lisco, Lewellen and North Platte along the North Platte river, while minor flooding occurred near Brady along the main stem Platte River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 14, 10:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 14, 10:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1117 PM CDT SAT MAY 14 2016
.SYNOPSIS...
Issued at 321 PM CDT Sat May 14 2016
The upper air pattern across the conus this morning is
highlighted by a trough in the east, a ridge in the west and a
closed low of the coast of northern California. Low pressure was
located over eastern Ontario with a trough extending south into the
Ohio valley. Across the inter mountain west, a ridge extended north
northwest from the four corners into the Yukon and eastern Alaska.
Across the central conus, west northwesterly flow was present aloft.
At the surface, high pressure extended from eastern montana into
northeastern Kansas. West of the axis of high pressure, a thick
shroud of clouds extended from central Wyoming into the Nebraska
panhandle and southwestern Nebraska, eastern Colorado and Western
Kansas. West of this axis, clear to partly cloudy skies were noted,
mainly east of a line from Hay Springs to Callaway. Temperatures as
of 3 PM CDT were in the upper 40s to middle 50s with the warmest
readings in the east and coolest in the southwest.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 321 PM CDT Sat May 14 2016
Once again...frost potential is the main concern for tonight. With
cloud cover expected across the Southwest portion of the CWA,
temperatures are expected to remain at or above 35 degrees in those
locations. However, skies will remain clear across portions of the
Northeast CWA which will allow temperatures to drop to around
freezing overnight. Have issued a frost advisory for the eastern
portion of Cherry county as well as Brown, Blaine, Loup, Custer,
Garfield, and Wheeler counties. For now, temperatures are
anticipated to remain in the mid-30s across Keya Paha, Boyd, Holt,
and Rock counties and are not included in the frost advisory.
The upper level ridge will begin to flatten on Sunday, resulting in
the surface high to begin to push eastward. Have left a slight
chance (20 percent) of rain in the forecast for Sunday and Sunday
afternoon as the next low starts to make it's way into western
Nebraska. Otherwise, weather remains dry during the day on Sunday.
Clouds stick around for Sunday which will keep highs on the low side
once again. Mid-50s are expected across the western and southern
counties; low 60s are expected in the eastern counties.
.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM CDT Sat May 14 2016
Mid range: Sunday night through Tuesday. In the mid range,
precipitation chances will be the main forecast challenge. Beginning
Sunday night, low and mid level moisture will migrate slowly east
through central portions of the forecast area, into the eastern cwa
overnight. This is in response to the axis of high pressure sliding
east, and surface low pressure development over eastern Colorado.
The surface features listed above, will facilitate low level
easterly wind development late Sunday night through Monday. The
easterly winds will begin to push moisture upslope across the
forecast area. At the same time...mid level isentropic lift will
increase as an upper level trough of low pressure moves southeast
into the inter mountain west. Isentropic lift on the 305k sfc will
peak across the forecast area Monday morning with the best lift and
lowest condensation pressure deficits extending through the middle
of the forecast area from Custer county to Sheridan county. Have
retained the highest pops for Monday generally along this line which
was a slight northward shift from the pvs forecast. By Monday
night,the threat for rain will shift slowly south as a trough of low
pressure aloft moves south through the western Great Lakes and upper
Mississippi valley. The threat for precipitation will shift south
Tuesday with the greatest threat for precipitation over Kansas,
INVOF of a frontal boundary. Skies will begin to clear out on
Tuesday, which will allow temps to reach back into the 60s.
Long range: Tuesday night through Saturday. The area of low
pressure will continue to work south into the swrn conus
Wednesday. This feature will begin to track east on Thursday. A
lead disturbance will impact the forecast area Thursday night and
Friday with a chance for showers and thunderstorms. The threat
will linger into Friday night with dry conds expected for
Saturday. A broad trough of low pressure will develop over the far
western conus Saturday. Warm air will push north across the plains
in advance of this feature, which will lead to highs in the upper
70s to lower 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1117 PM CDT Sat May 14 2016
VFR is generally expected overnight and Sunday.
The model consensus suggests MVFR cigs should develop across Wrn
Neb after 00z Sunday evening. light rain should accompany these
lower cigs. Note the SREF model indicates the MVFR developing
from 18z Sunday onward...about 6 hours faster than the other
models...but this appears to be an outlying soln. Sprinkles or
isolated light rain showers are possible Sunday afternoon.
&&
.HYDROLOGY...
Issued at 321 PM CDT Sat May 14 2016
No changes were made to the river forecast for the
North Platte river at Lisco, Lewellen and North Platte this morning.
The river is expected to crest at 4.4 feet at Lisco, 8.6 feet at
Lewellen and 6.5 feet at North Platte. Minor flood stage is expected
at Lisco, with moderate stage expected at Lewellen and North Platte.
The elevated stages along the North Platte river will continue for
the next several weeks as water continues to be released from Lake
McConaughy and upstream reservoirs in Wyoming. Along the South
Platte river, elevated river levels will continue at Roscoe and
North Platte for the next several days. Elevated river levels will
also continue along the main stem of the Platte river at Brady for
the next several days as well.
&&
.LBF Watches/Warnings/Advisories...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Sunday for NEZ005-008-026>029-038.
&&
SYNOPSIS...Buttler
SHORT TERM...Kulik
LONG TERM...Buttler
AVIATION...CDC
HYDROLOGY...Buttler
Hazardous weather outlook, May 14, 2:42 PM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT SAT MAY 14 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT SAT MAY 14 2016 /242 PM MDT SAT MAY 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ UNTIL
9 AM CDT /8 AM MDT/ SATURDAY ACROSS THE SANDHILLS AND PORTIONS OF
CENTRAL NEBRASKA.
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER...UP AND DOWNSTREAM OF LAKE MCCONAUGHY DUE TO RESERVOIR
RELEASES. THE SOUTH PLATTE AND PLATTE RIVERS IN WESTERN NEBRASKA
WILL REMAIN ELEVATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER...UP AND DOWNSTREAM OF LAKE MCCONAUGHY DUE TO RESERVOIR
RELEASES. THE SOUTH PLATTE AND PLATTE RIVERS IN WESTERN NEBRASKA
WILL REMAIN ELEVATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
KULIK
Flood, Lincoln
- When
- May 15, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lincoln County, 81.57 mi WNW of Sutherland Res to 53.98 mi ESE of (Lbf)bird Fld North
- Cause
- Planned Dam Release
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.513, -102.637
Minor to moderate flooding began on May 15th along the North Platte River above and below Lake McConaughy. Flooding was due to excessive runoff in the North Platte River Basin in Wyoming. This coupled with seasonal snow melt, led to high flows along the North Platte River upstream of Lake McConaughy. As the reservoir neared capacity, additional water was released from the lake, resulting in minor to moderate flooding along the North Platte River downstream of Lake McConaughy. River levels crested at 4.4 feet, 8.9 feet and 6.9 feet at Lisco, Lewellen and North Platte respectively. The crest was 0.4 feet above the flood stage at Lisco, 1.4 feet above the flood stage at Lewellen and 0.9 feet above the flood stage at North Platte. One home was evacuated along North River road in North Platte due to the moderate flooding.
Along the Platte river in eastern Lincoln county, the river reached flood stage on May 23rd and crested on May 31st. The crest at Brady was 7.8 feet on the 31st, which was 0.3 feet above the flood stage of 7.5 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 15 to 16, 2016$2.2 million · 9 events
- Hail in New Mexico, May 15, 20169 injured · $50,000 · 1 in hail · 10 events
- Frost and Freeze in Wisconsin, May 15, 2016$250,000 · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 15 to 16, 20165 events
- Strong Wind in Massachusetts, May 15, 2016$9,000 · 5 events
- Flash Flood and Hail in Texas, May 15, 20161.75 in hail · 5 events
- Heavy Rain in Texas, May 15, 20162 events
- Hail in Utah, May 15, 2016$2,000 · 1.25 in hail · 2 events
- Dust Storm in Arizona, May 15, 20161 event
- Funnel Cloud in Oregon, May 15, 20161 event
- Winter Weather in Maine, May 15 to 16, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634032.